Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 66, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 16, 2021, 8:22 PM CDT for Aitkin County, Pine County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2021, 8:22 PM CDT (01:22 UTC)
- Expired
- Sep 16, 2021, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Aitkin County, MN, Pine County, MN
The radar
The Duluth radar (KDLH), 101 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:25 PM CDT | HAIL 1.25 | 6 Wsw Mcgrath, MN | PHOTOS RELAYED VIA SOCIAL MEDIA. LARGEST ESTIMATED HAIL SIZE WAS AROUND THE SIZE OF A HALF DOLLAR. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:57 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
316
WUUS53 KDLH 170122
SVRDLH
MNC001-115-170215-
/O.NEW.KDLH.SV.W.0066.210917T0122Z-210917T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
822 PM CDT Thu Sep 16 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southeastern Aitkin County in east central Minnesota...
Northwestern Pine County in east central Minnesota...
* Until 915 PM CDT.
* At 821 PM CDT, a severe thunderstorm was located near McGrath, or
17 miles southeast of Mille Lacs Lake, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
McGrath around 825 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4624 9343 4625 9344 4625 9356 4644 9306
4642 9305 4642 9301 4620 9288 4616 9323
4615 9343
TIME...MOT...LOC 0121Z 243DEG 45KT 4621 9336
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSE2 follow-up statements
143
WWUS53 KDLH 170146
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
846 PM CDT Thu Sep 16 2021
MNC001-115-170215-
/O.CON.KDLH.SV.W.0066.000000T0000Z-210917T0215Z/
Aitkin MN-Pine MN-
846 PM CDT Thu Sep 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN AITKIN AND NORTHWESTERN PINE COUNTIES...
At 846 PM CDT, severe thunderstorms were located along a line
extending from near Isle, to near Willow River, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Aitkin and northwestern Pine Counties, including the
following locations... Arthyde, Dads Corner and Finlayson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4624 9343 4625 9344 4625 9356 4644 9306
4642 9305 4642 9301 4620 9288 4616 9323
4615 9343
TIME...MOT...LOC 0146Z 243DEG 36KT 4618 9341 4639 9282
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSE114
WWUS53 KDLH 170206
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
906 PM CDT Thu Sep 16 2021
MNC001-115-170216-
/O.EXP.KDLH.SV.W.0066.000000T0000Z-210917T0215Z/
Aitkin MN-Pine MN-
906 PM CDT Thu Sep 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AITKIN AND
NORTHWESTERN PINE COUNTIES WILL EXPIRE AT 915 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
LAT...LON 4624 9343 4625 9344 4625 9356 4644 9306
4642 9305 4642 9301 4620 9288 4616 9323
4615 9343
TIME...MOT...LOC 0206Z 243DEG 45KT 4626 9318 4647 9259
$$
KSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:54 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 16, 6:54 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
654 PM CDT Thu Sep 16 2021
.DISCUSSION...(This evening through Wednesday)
Issued at 418 PM CDT Thu Sep 16 2021
Summary...The main concern this forecast is for the severe storm
potential for this evening. After that, we should have a quiet
weekend with gradually warming temperatures through the weekend.
Early next week we should have a period of wet weather as an upper
level low pressure system moves across the area.
Today we have been watching a cold front advance toward the
region from the northwest, and as of 3pm it has advanced as far as
the Red Lakes south through Detroit Lakes, and is beginning to
move into the forecast area. There is a large area of pressure
falls out ahead of the front, which should help initiate the
storms, though we have a large area of stratus beneath a low level
inversion which is going to inhibit convection to a certain
extent. A large storm fired near Roseau and moved rapidly
northeast into Canada, but otherwise we have yet to see any
significant convection fire in northeast Minnesota, though there
are additional cells now in Canada. Capping has suppressed any
convection farther south so far, but according to the SPC analysis
that is continuing to weaken and we should see more storms fire
in the next few hours. In fact, there is some nice bubbling
beginning to appear on visible satellite over Cass county, with
some weak elevated echos just now appearing on radar. As already
indicated by the SPC day1 outlooks, there is sufficient
instability and deep layer shear for strong to severe storms, with
large hail, damaging winds and even a few tornadoes. The tornado
threat will be limited to storms that can become surface based, so
as we get toward sunset and surface temperatures cool, this
threat should diminish.
Once the cold front moves through we are looking at having a dry
Friday, and as a ridge of high pressure builds into the area we
should have a breezy afternoon with gusts in the 20 to 25 mph
range during the afternoon hours. The weekend should remain dry
with the high pressure ridge slowly sliding east across the area,
but return flow begins to develop on Saturday and Sunday on the
west side of the ridge and temperatures should gradually warm
through the weekend. There is a fairly strong surge of WAA that
moves across the area Saturday night, and have increased cloud
cover slightly, but we are otherwise too dry for anything more.
A strong upper level trough moves across the Rockies and towards
the area for early next week, and in combination with a developing
surface low over the high plains near the WY/MT/ND border that
moves towards the area on Sunday night, we may have some initial
showers and thunderstorms into the forecast area as early as
Sunday night, but then precipitation chances remain fairly high as
the upper level trough moves across the area through Monday and
Tuesday before slowly pulling out on Wednesday. Temperatures cool
off on the back side of this, with highs on Monday in the upper
70s/low 80s, but then back into the 50s and 60s for Tuesday and
Wednesday. Small precipitation chances linger through the rest of
the forecast with gradually warming temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu Sep 16 2021
A line of thunderstorms moving through the Arrowhead will move
through DLH and HYR this evening. Conditions are expected to lower
to IFR and strong gusts and large hail are possible with these
storms. A second round of showers and thunderstorms may affect all
terminals again except INL late tonight. After the passage of the
second line, VFR conditions will return. Winds will turn to the
northwest to west and become gusty once again as the low pressure
system departs.
&&
.MARINE...
Issued at 112 PM CDT Thu Sep 16 2021
The main concern the next 24 hours is the cold front that will
slide through the area overnight tonight. Ahead of the front
south to southwest winds will bring gusts of 20 to 30 knots over
the lake, causing building waves along the North Shore. The South
Shore will be mainly affected by the strong winds, with the North
Shore getting both winds and waves. Waves will be largest from
Grand Marais to Grand Portage, where waves of 4 to 6 feet will be
possible. Larger waves will also be possible around the outer
Islands of the Apostle Islands. The advancing cold front will also
bring increasing chances of thunderstorms this evening. Strong to
severe storms are possible along this front, with large hail and
strong winds being the main threats, along with cloud- to- water
lightning. Winds will turn more northwesterly behind the front
tonight, remaining gusty along the South Shore. Eventually, winds
and waves will diminish during the day Friday as high pressure
builds into the region, with westerly winds around 5 to 15 knots
expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 54 66 45 68 / 70 10 0 0
INL 47 61 40 71 / 30 0 0 0
BRD 53 67 42 72 / 60 0 0 0
HYR 55 69 40 71 / 90 50 0 0
ASX 57 70 42 72 / 80 50 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 2 AM CDT Friday for LSZ121-145>148-
150.
Small Craft Advisory until 11 PM CDT this evening for LSZ141>144.
Small Craft Advisory until 4 AM CDT Friday for LSZ140.
&&
DISCUSSION...LE
AVIATION...Kossen
MARINE...LEHazardous weather outlook, Sep 16, 2:23 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 223 PM CDT Thu Sep 16 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 223 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening across much of the Northland with chances highest over northern Minnesota. The main threats will be large hail to ping pong ball size and damaging wind to 70 mph. A tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible early Friday morning over portions of the Northland and again next Sunday night into Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall reports to the National Weather Service. LSZ121-140>148-150-171930- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 223 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible late this afternoon, evening, and overnight. A few severe thunderstorms will be possible this afternoon and evening with large hail and strong winds the main threats. Strong southerly winds will continue and create hazardous conditions, especially for small craft. Small Craft Advisories are in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More thunderstorms are possible Sunday night into early next week. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Sep 16, 7:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
718 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL CROSBY 46.49N 93.96W
09/16/2021 E1.00 INCH CROW WING MN TRAINED SPOTTER
&&
KMKLocal storm report, Sep 16, 7:22 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
722 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 1 WSW WALDECK 46.67N 93.63W
09/16/2021 E1.00 INCH AITKIN MN TRAINED SPOTTER
&&
KMKSpecial weather statement, Sep 16, 7:26 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
726 PM CDT Thu Sep 16 2021
MNZ035>037-170100-
Northern Aitkin MN-Carlton/South St. Louis MN-South Aitkin MN-
726 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of northeastern Aitkin,
southwestern St. Louis and northwestern Carlton Counties through 800
PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Sandy Lake, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Big Sandy Lake and Libby around 730 PM CDT.
Tamarack around 740 PM CDT.
Other locations in the path of this storm include Floodwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
&&
LAT...LON 4657 9336 4673 9349 4699 9295 4676 9275
TIME...MOT...LOC 0026Z 240DEG 34KT 4669 9334
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSESpecial weather statement, Sep 16, 7:51 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
751 PM CDT Thu Sep 16 2021
MNZ037-170115-
Carlton/South St. Louis MN-
751 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 815 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cromwell, or 11 miles west of Cloquet, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cloquet, Scanlon and Fond Du Lac Reservation around 810 PM CDT.
Other locations in the path of this storm include Saginaw and Pike
Lake Near Duluth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until midnight CDT for northeastern
Minnesota.
&&
LAT...LON 4674 9288 4697 9228 4674 9212 4673 9214
4662 9282
TIME...MOT...LOC 0050Z 246DEG 36KT 4670 9273
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSELocal storm report, Sep 16, 8:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
801 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 5 SW GOWAN 46.81N 92.91W
09/16/2021 ST. LOUIS MN 911 CALL CENTER
TWO TREES DOWN COMPLETELY BLOCKING ROADWAY.
TIME ESTIMATED FROM RADAR.
&&
JJMSpecial weather statement, Sep 16, 8:21 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
821 PM CDT Thu Sep 16 2021
MNZ037-170145-
Carlton/South St. Louis MN-
821 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of southeastern St.
Louis and northeastern Carlton Counties through 845 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pike Lake Near Duluth, or 9 miles northwest of Duluth, moving east at
35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Duluth, Cloquet, Hermantown, Proctor, Brookston, Saginaw, Fond Du Lac
Reservation, Island Lake, Pike Lake Near Duluth, City of Rice Lake,
French River, Grand Lake, Fredenberg, Mahnomen, Culver, Fish Lake,
Lakeside-Lester Park, Central Hillside, Piedmont Heights, and Duluth
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
If on or near any of the area lakes including Pike Lake, get off or
out of the water. If you can hear thunder, you are close enough to
be struck by lightning.
Move to safe shelter inside a vehicle or sturdy structure now! Do not
be caught on or in the water during a thunderstorm.
A Tornado Watch remains in effect until midnight CDT for northeastern
Minnesota.
&&
LAT...LON 4689 9281 4703 9213 4703 9209 4700 9199
4687 9186 4678 9203 4676 9201 4676 9274
TIME...MOT...LOC 0120Z 248DEG 31KT 4685 9230
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MooreThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:01 PM CDT | Special Weather Statement | DLH | Lake | 29 min |
| Sep 16, 7:03 PM CDT | Special Weather Statement | DLH | Lake | 27 min |
| Sep 16, 7:09 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 23 min |
| Sep 16, 7:26 PM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| Sep 16, 7:51 PM CDT | Special Weather Statement | DLH | Carlton | 24 min |
| Sep 16, 8:21 PM CDT | Special Weather Statement | DLH | Carlton | 24 min |
| Sep 16, 8:43 PM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Sep 16, 9:12 PM CDT | Special Weather Statement | DLH | Lake | 48 min |
| Sep 16, 9:15 PM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Sep 16, 10:12 PM CDT | Special Weather Statement | DLH | Carlton | 33 min |
| Sep 16, 10:44 PM CDT | Special Weather Statement | DLH | Carlton | 31 min |
| Sep 16, 11:09 PM CDT | Special Weather Statement | DLH | Carlton, Pine | 36 min |
| Sep 16, 11:14 PM CDT | Special Weather Statement | DLH | 31 min | |
| Sep 16, 11:46 PM CDT | Special Weather Statement | DLH | Carlton | 29 min |
| Sep 16, 11:58 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 32 min |
| Sep 17, 12:50 AM CDT | Special Weather Statement | DLH | Pine | 25 min |
| Sep 17, 12:54 AM CDT | Special Weather Statement | DLH | Lake | 36 min |
| Sep 17, 1:25 AM CDT | Special Weather Statement | DLH | Pine | 35 min |
| Sep 17, 2:21 AM CDT | Special Weather Statement | DLH | Pine | 39 min |
| Sep 17, 3:27 AM CDT | Small Craft Advisory | DLH | 14 hr | |
| Sep 17, 3:25 PM CDT | Frost Advisory | DLH | Cook, Itasca, Koochiching, Lake, Saint Louis | 16 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.